The Neuroprotective Intubation

    NextPrevious

    The Neuroprotective Intubation

    Bottom line up front: (1) Intubating those with TBI or spontaneous ICH is dangerous. You want to prevent increased ICP that is caused by laryngoscopy. (2) Pre-treat with fentanyl if time and the pt’s BP allow. The dose of fentanyl is larger than we are used to, dose 3 mcg/kg (or ~150-200mcg). (3) It is good to hyperventilate these patients but excessive hypocapnia is associated with increased mortality. Monitor EtCO2 and titrate pCO2 to ~35.

     

    You are working A-side trauma when your 5th gyn exam is suddenly interrupted by a “trauma team to the trauma bay”. You quickly make your way over to the trauma room. The team is getting ready for a pre-note on a head trauma with a GCS of 5. You start preparing yourself for your first neurointubation as a PGY2…

    Proceed with caution in patients with any pathology that may have elevated intracranial pressure (eg, TBI, stroke, CNS infection). Your goal is to maintain adequate cerebral perfusion pressure (CPP = MAP – ICP ; thus low MAP = BADNESS and high ICP = BADNESS). You’re a smart PGY2 and know that induction agents often cause shifts in blood pressure. And now your trauma leader informs you that laryngoscopy inherently causes an increase in ICP via sympathetic surge. What do you do?

    According to very own Dr. Jagoda and the less-esteemed Dr. Walls, you may consider pre-treatment with fentanyl if there is time. Multiple RCTs have demonstrated adequate sympathetic blockade with fentanyl at high doses, generally 5 mcg/kg. However, you run the risk of pre-mature respiratory depression so it is generally recommended to give a slightly lower dose at 3 mcg/kg. The fentanyl should be given over 30-60 seconds. DO NOT give fentanyl if the pt is hypotensive. Consider having push dose epi at the bedside before administering the fentanyl.

    On the note of preventing the sympathetic surge, you want your intubation to be fast. It stands to reason that prolonged or multiple attempts at intubation are more painful and thus have larger sympathetic surges. Sorry PGY2s, some attendings will opt for a senior intubater in order to ensure that the pt is tubed in an expedient fashion.

    Historically, providers have also considered IV lidocaine or a defasciculating dose of a neuromuscular blocking agent. As it stands, there is NO high quality evidence to support either of these practices.

    Generally, it is recommended to induce with etomidate as it minimizes the risk of iatrogenic hypotension. You may see some providers reach for propofol, particularly in the setting of hypertension. Dealer’s choice on paralytic.

    We are trained that reducing PaCO2 leads to vasoconstriction, thus decreasing cerebral blow flow and ICP. However, studies have shown that hypocapnia (PaCO2 < 35) is linked to increased mortality. Follow EtCO2 closely and titrate your ventilations to pCO2 ~35.

    Finally, shout out to Wendy for inspiring this pearl with her recent SAH intubation that she crushed.

     

    Sources:

    Chung KS, Sinatra RS, Halevy JD, et al. A comparison of fentanyl, esmolol, and their combination for blunting the haemodynamic responses during rapid-sequence induction. Can J Anaesth 1992; 39:774.

    Cork RC, Weiss JL, Hameroff SR, Bentley J. Fentanyl preloading for rapid-sequence induction of anesthesia. Anesth Analg 1984; 63:60.

    Jagoda A, Walls R. Emergency airway management in the patient with elevated ICP. UpToDate.com. Accessed Aug 2018.

    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • renal handling of water

      If you were on a tea & toast diet, how much water would you need to drink before you develop hyponatremia? I haven’t seen anyone work out the numbers before so here are my calculations. AndRead more

    • acute acidemia physiology

      As alluded to in the first post, don’t be fooled by a “normal” potassium in the setting of DKA because osmotic diuresis and H+/K+ exchange means that total body potassium is actually LOW. You all knowRead more

    • renal handling of potassium

      the first symptom of hyperkalemia is death Earlier post covered temporizing measures to counter hyperkalemia — namely, intracellular shift, increasing cardiac myocyte threshold potential. Give furosemide if the patient still urinates and consider dialysis, but then askRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    NextPrevious